DoD Confirms: Rare Heart Inflammation Cases Linked to COVID-19 Vaccines

FacebookTwitterPinterestEmailShare
Navy COVID-19 vaccination USS Shiloh
Lt. Julia Vandrak, a Physician’s Assistant from Pittsburgh, Pa., assigned to USS Ronald Reagan (CVN 76) administers a COVID-19 vaccination to a sailor aboard the Ticonderoga-class guided-missile cruiser USS Shiloh (CG 67), June 21, 2021. (Rawad Madanat/U.S. Navy)

A new study of U.S. service members found higher than expected rates of heart inflammation following receipt of COVID-19 vaccines. It's a finding Defense Department researchers say should call attention to the condition, known as myocarditis, as a potential side effect of the immunizations.

In an article published Tuesday in JAMA Cardiology, U.S. Army, Navy and Air Force physicians described 23 cases of myocarditis in previously healthy males who developed the condition within four days of receiving a COVID-19 vaccine.

Physicians would have expected to find eight or fewer cases of myocarditis among the 436,000 male military members who received two mRNA shots, according to the study. But 20 military members developed inflammation after their second dose, including 14 after the Moderna shot and six after the Pfizer shot. Three developed the condition after their first vaccine.

All were previously healthy and physically fit and none showed any evidence of having acute COVID-19 illness or any other infection, according to the report.

Read Next: Navy Won't Investigate Eddie Gallagher Further, Claims Statements 'Not Corroborated'

Personnel in the study ranged in age from 20 to 51. Cardiac symptoms resolved within a week of onset for 16 patients, but seven continued to have chest pain at the time of publication.

An association between the COVID-19 vaccines and myocarditis was first reported in Israel with a case study in February involving a 19-year-old male. The U.S. military was the first to begin tracking cases in the U.S. population.

The Food and Drug Administration last week added a warning to the documentation that accompanies the Pfizer and Moderna vaccines to notify recipients of the risk of developing myocarditis, seen mainly in young men.

The papers say that the vaccines may bring "increased risks of myocarditis and pericarditis, particularly following the second dose."

To date, the Centers for Disease Control and Prevention has tracked at least 323 cases of myocarditis in those ages 29 and below after COVID-19 vaccines, and is reviewing 148 additional cases.

In a presentation last week by the CDC's vaccine advisory panel, officials said the rate of developing myocarditis was 12.6 per 1 million people vaccinated. The CDC continues to recommend that everyone ages 12 and older receive the COVID-19 vaccine, given the risk of the illness and possibly severe complications.

CDC officials added that they had not yet determined how the vaccines cause myocarditis. But a group of researchers from the Mayo Clinic reported June 16 that the condition in patients following the mRNA vaccine did not resemble the inflammation seen in patients who have had a bad reaction to the smallpox vaccine.

"Potential mechanisms for myocarditis post-mRNA-based vaccination include a non-specific innate inflammatory response or a molecular mimicry mechanism between viral spike protein and an unknown cardiac protein," wrote Dr. Kathryn Larson.

The researchers noted that myocarditis was not reported as an adverse effect in the Phase 3 clinical trials for the mRNA vaccines, and that, other than in the case of the smallpox vaccine, "immunizations are rarely associated with hypersensitivity myocarditis."

In 2003, at least 10 military personnel and several civilians developed myocarditis after receiving the vaccine; two died of heart attacks. The CDC took steps to recommend that people diagnosed with heart disease avoid the smallpox vaccination.

As of June 11, the Defense Department had 30 cases of myocarditis among vaccinated beneficiaries, out of 4.1 million vaccines administered.

The researchers said rare side effects should not "diminish overall confidence in the value of vaccination."

But, they added, "increased attention to myocarditis as a potential adverse event following immunization is warranted."

"While the true incidence of this adverse event is unknown at this time, the presentation pattern and clinical course suggest an association with an inflammatory response to vaccination," wrote the group, led by Dr. Jay Montgomery, of Walter Reed National Military Medical Center in Bethesda, Maryland.

-- Patricia Kime can be reached Patricia.Kime@Monster.com. Follow her on Twitter @patriciakime.

Related: CDC Now Watching for Cases of Heart Inflammation Following COVID-19 Vaccine

Show Full Article